Mathematical Problems in Engineering

Mathematical Problems in Engineering / 2018 / Article
Special Issue

Applied Mathematics for Engineering Problems in Biomechanics and Robotics

View this Special Issue

Research Article | Open Access

Volume 2018 |Article ID 3982432 |

B. Dorociaková, M. Michalková, R. Olach, M. Sága, "Existence and Stability of Periodic Solution Related to Valveless Pumping", Mathematical Problems in Engineering, vol. 2018, Article ID 3982432, 8 pages, 2018.

Existence and Stability of Periodic Solution Related to Valveless Pumping

Academic Editor: Carlos Llopis-Albert
Received19 Jul 2018
Revised28 Sep 2018
Accepted29 Oct 2018
Published28 Nov 2018


Valveless pumping, also known as Liebau effect, can be described as the unidirectional flow of liquid in a system without valves that is caused by the asymmetry of placing of the periodically working pump. Recently, the research in this field has been reevoked, partially due to its possible application in nanotechnologies. In this paper, a configuration of one pipe and one tank is considered from the mathematical point of view. Qualitative properties of a class of nonlinear differential equations that model the assumed system configuration are investigated. New sufficient conditions for the existence of positive -periodic solutions are given. Correspondingly, exponential stability of periodic solution is treated. Presented results are new. They extend and complement earlier ones in the literature.

1. Introduction

Valveless pumping represents a mechanism of fluid propagation in one direction in a system where valves are not presented. This type of mechanism was described by German cardiologist Gerhard Liebau for the first time in 1954. Working with patients suffering from severe aortic insufficiency led him to the idea that unidirectional blood propagation could be achieved without valves. To check his assumptions, he demonstrated a valveless pumping in a system consisting of two tanks connected by a rubber tube. Via periodic compression of the tube, located asymmetrically along the length of it, he pumped water from the lower tank to the upper one without the necessity of a valve to ensure a preferential direction of the flow [1]. As Liebau had assumed, the valveless circulation has been later observed in early stages of human embryonic life. In this stage, the heart is only tubular with complete absence of valves; however, the blood circulates in one direction through the cardiovascular system [2]. Many experimental and simulation works have been published on the subject of Liebau phenomenon in order to explain its physical nature, as well as the conditions of its occurrence (for example, [36]). Better understanding of the valveless pumping allowed transferring the knowledge to the technical sphere where, for example, valveless micropumps have been designed [7].

In recent years efforts to investigate the analytical solution to the mathematical model of Liebau phenomenon have arisen. In [8], the existence of periodic solution for configurations of two tanks connected with rigid pipe and of three tanks connected with rigid pipes, respectively, is shown. On the one hand, the model with one tank and one rigid pipe is the simplest in configuration. On the other hand, it appeared to be the most difficult when the existence of solution is considered. The one pipe–one tank problem is more closely examined in [5, 6] where some significant results on the existence of positive periodic solutions are obtained. In [5], the mathematical model of this configuration is derived, resulting in the differential equation with singularities. Applying a suitable substitution, the aforementioned differential equation is transformed into regular one of the formwhere , , , and is continuous and -periodic on . Likewise the authors in [6], we consider the generalization of this equation in the formwhere , . Whereas the authors in [5, 6] consider only the case , we consider also more general case

Qualitative properties of solutions of differential equations are studied, for example, in [915]. In [13], the authors investigate Lasota and the Wazewska-Czyzewska model for the survival of red blood cells in an animal. Model is represented by the first order nonlinear delay differential equation. Another interesting model is treated in [9] where the authors study the periodicity of the Nicholson‘s blowflies differential equations.

The purpose of this paper is primarily mathematical. We focus on the existence and exponential stability of a positive -periodic solution of nonlinear differential equation (2) where , , and . In Section 2 there are given sufficient conditions for the existence of a positive -periodic solution. Their application is illustrated on the example where the existence of -periodic solution of (2) is shown for given functions and . The exponential stability of a positive -periodic solution is treated in Section 3. The obtained results are, consequently, applied on the problem of valveless pumping in one pipe–one tank configuration (Section 4). Sufficient conditions for the existence and exponential stability are reformulated for (1). Furthermore, the comparison of our main results and main results from [5, 6] for this equation is given in the Example 10. The results for the existence of positive -periodic solution and its exponential stability, presented in this paper, are new, extending and complementing some earlier ones in the literature.

2. Existence of a Positive Periodic Solution

We study the existence of a positive -periodic solution of (2) in this section. In the sequel, the following fixed point theorem will be used to prove some of the main results in the paper.

Theorem 1 (Schauder’s fixed point theorem [14, 16]). Let be a closed, convex, and nonempty subset of a Banach space . Let be a continuous mapping such that is a relatively compact subset of . Then has at least one fixed point in . That is, there exists an such that .

Theorem 2 states sufficient conditions for the existence of the periodic solution of equation (2). Conditions (3)–(5) guarantee that the operator In addition, conditions (4), (5) guarantee that is -periodic function.

Theorem 2. Suppose that there exist function and constants such thatThen (2) has a positive -periodic solution.

Proof. Let be a Banach space with the norm . We define a closed, bounded, and convex subset of asand the operator as We need to show that for any , . According to (3), for every and we obtain as well as With regard to (5), for every and Finally, we show that for , the function is -periodic. For and with regard to (4) This implies that is -periodic on . Thus, we have proved that for any .
Now we need to prove that is completely continuous. First, we show that is continuous. Let be such that as . For we obtainWith respect to the Lebesgue dominated convergence theoremThis means that is continuous.
Further, we prove that is relatively compact. It is sufficient to show by the Arzela-Ascoli theorem that the family of functions is uniformly bounded and equicontinuous on every finite subinterval of . The uniform boundedness follows from the definition of . For we getThis shows the equicontinuity of the family , (cf. [14], p. 265). Hence, is relatively compact and therefore is completely continuous. With respect to Theorem 1, there is an such that .
Consequently, is a positive -periodic solution of (2). The proof is complete.

Example 3. Consider the nonlinear differential equation (2) where , , andHere is such that .
We setCondition (4) for is For condition (5), we obtainAlsosince . It is easy to see that condition (3) also holds. Thus, the conditions of Theorem 2 are satisfied and (2) has a positive -periodic solution.

3. Stability of a Positive Periodic Solution

Here we consider the exponential stability of a positive periodic solution of (2). Let denote the positive -periodic solution of (2) with the initial condition . Let denote another solution of (2) with initial condition . Let ,  , and

After integration of (2), we get Similarly, integrating (2) for leads toConsequently, By the mean value theorem, we obtain or

Let us assume that the functionsatisfies Lipschitz-type condition with respect to .

Definition 4. Let be a positive solution of (2). Let there exist constants for every solution of (2) such that , , , and for all
Then is said to be exponentially stable.

In the next theorem, we establish sufficient conditions for the exponential stability of the positive solution of (2).

Theorem 5. Suppose that and there exist function and constants such that (3)–(5) hold. Let , and there exist constants such that , andThen (2) has a positive -periodic solution which is exponentially stable.

Proof. Conditions (3)–(5) imply that (2) has a positive -periodic solution . Let be a solution of (2) such that , We show that there exists such thatwhere .
We consider the Lyapunov functionLet us claim that for . Furthermore, let there exists such that and for . Calculating the upper left derivative of along the solution of (23), we obtain For we get which is a contradiction. Thus, we have The proof is complete.

4. Application in a Pipe-Tank Configuration

In [5], authors J. Cid, G. Propst and M. Tvrdý established sufficient conditions for the existence and the asymptotic stability of a positive periodic solution for a pipe-tank flow configuration. Such flow configuration is a special case of valveless systems of moving fluid [5, 6].

According to authors Cid et al., the problem of fluid motion in the pipe in [5] can be reformulated as a periodic boundary value problem With regard to the physical meaning of the involved parameters, we may assumeand is continuous and -periodic on .

The change of variables transforms the singular problem (31) to the regular onewhere From previous text, it follows that .

The main results of the paper [5] are summarized in Theorems 6 and 7.

Theorem 6 (see [5]). Assume (33) and let and . Then problem (31) has a positive solution provided that the following inequality holds:

Theorem 7 (see [5]). Assume (33) and let and . Then problem (31) has at least one asymptotically stable positive solution provided that the following inequalities hold:andwhere .

The proofs of Theorems 6 and 7 rely on the method of lower and upper solution. For more details about the model and main results, we refer readers to [5, 6] and the references cited therein.

Our aim is to establish new sufficient conditions for the existence and the exponential stability of positive -periodic solution of the equationWith respect to Theorems 2 and 5, we obtain the following result.

Theorem 8. Suppose that and there exist function and constants , such that (3) and (4) hold andThen (40) has a positive -periodic solution.

Theorem 9. Suppose that , , , and and there exist function and constants , such that (3), (4), and (41) hold. Let, in addition, there exist constants such that andThen (40) has a positive -periodic solution which is exponentially stable.

The results of Theorems 8 and 9 are illustrated by the example.

Example 10. Let us consider the nonlinear differential equationwhere andwhere is such that .
We set Then, for condition (4) and , we get For condition (41), we obtain We also getsince . The condition (3) is also satisfied.
Thus, conditions (3), (4), and (41) of Theorem 8 are satisfied and (43) has a positive -periodic solution.
For we get and , . When we set constants , , condition (42) has a formAccording to Theorem 9, solution is exponentially stable. The numerical simulation in Figure 1 supports the conclusion.
Let us check the existence and the asymptotic stability of the solution of (43) according to Theorems 6 and 7, respectively, with regard to considered values of parameters. We can see that conditions (37) and (38) are not satisfied. Also conditionwhere , , from Corollary 3.5 [6] is not satisfied.
As is illustrated on this example, our results provide extension to previously obtained results in [5, 6].

Data Availability

No data were used to support this study.

Conflicts of Interest

The authors declare that there are no conflicts of interest regarding the publication of this paper.


This work was supported by the Grant 1/0812/17 of the Scientific Grant Agency of the Ministry of Education of the Slovak Republic and by the Grant No. 015ŽU–4/2017 of the Slovak Grant Agency KEGA.


  1. G. Liebau, “Über ein ventilloses Pumpprinzip,” Naturwissenschaften, vol. 41, no. 14, p. 327, 1954. View at: Publisher Site | Google Scholar
  2. J. Männer, A. Wessel, and T. M. Yelbuz, “How does the tubular embryonic heart work? Looking for the physical mechanism generating unidirectional blood flow in the valveless embryonic heart tube,” Developmental Dynamics, vol. 239, no. 4, pp. 1035–1046, 2010. View at: Publisher Site | Google Scholar
  3. A. Borzí and G. Propst, “Numerical investigation of the Liebau phenomenon,” Z. Angew. Math. Phys, vol. 54, no. 6, pp. 1050–1072, 2003. View at: Publisher Site | Google Scholar | MathSciNet
  4. T. T. Bringley, S. Childress, N. Vandenberghe, and J. Zhang, “An experimental investigation and a simple model of a valveless pump,” Physics of Fluids, vol. 20, no. 3, p. 033602, 2008. View at: Publisher Site | Google Scholar
  5. J. A. Cid, G. Propst, and M. Tvrdý, “On the pumping effect in a pipe/tank flow configuration with friction,” Physica D: Nonlinear Phenomena, vol. 273/274, pp. 28–33, 2014. View at: Publisher Site | Google Scholar | MathSciNet
  6. J. A. Cid, G. Infante, M. Tvrdý, and M. Zima, “A topological approach to periodic oscillations related to the Liebau phenomenon,” Journal of Mathematical Analysis and Applications, vol. 423, no. 2, pp. 1546–1556, 2015. View at: Publisher Site | Google Scholar | MathSciNet
  7. H. Andersson, W. van der Wijngaart, P. Nilsson, P. Enoksson, and G. Stemme, “A valve-less diffuser micropump for microfluidic analytical systems,” Sensors and Actuators B: Chemical, vol. 72, no. 3, pp. 259–265, 2001. View at: Publisher Site | Google Scholar
  8. G. Propst, “Pumping effects in models of periodically forced flow configurations,” Physica D: Nonlinear Phenomena, vol. 217, no. 2, pp. 193–201, 2006. View at: Publisher Site | Google Scholar | MathSciNet
  9. L. Berezansky, E. Braverman, and L. Idels, “Nicholson's blowflies differential equations revisited: main results and open problems,” Applied Mathematical Modelling: Simulation and Computation for Engineering and Environmental Systems, vol. 34, no. 6, pp. 1405–1417, 2010. View at: Publisher Site | Google Scholar | MathSciNet
  10. T. Candan, “Existence of positive periodic solutions of first-order neutral differential equations,” Mathematical Methods in the Applied Sciences, vol. 40, no. 1, pp. 205–209, 2017. View at: Publisher Site | Google Scholar | MathSciNet
  11. T. Candan, “Nonoscillatory solutions of higher order differential and delay differential equations with forcing term,” Applied Mathematics Letters, vol. 39, pp. 67–72, 2015. View at: Publisher Site | Google Scholar | MathSciNet
  12. J. Diblík and Z. Svoboda, “The solutions of second-order linear differential systems with constant delays,” in Proceedings of the 14th International Conference of Numerical Analysis and Applied Mathematics (conference proceedings), vol. 1863, Rhodes, Greece, 2017. View at: Publisher Site | Google Scholar
  13. B. Dorociaková and R. Olach, “Some notes to existence and stability of the positive periodic solutions for a delayed nonlinear differential equations,” Open Mathematics, vol. 14, pp. 361–369, 2016. View at: Publisher Site | Google Scholar | MathSciNet
  14. L. H. Erbe, Q. Kong, and B. G. Zhang, Oscillation Theory for Functional-Differential Equations, Marcel Dekker, New York, NY, USA, 1995. View at: MathSciNet
  15. X. Yang, “Existence of periodic solution for nonlinear differential equations,” Applied Mathematics and Computation, vol. 131, no. 2-3, pp. 433–438, 2002. View at: Publisher Site | Google Scholar | MathSciNet
  16. J. Schauder, “Der Fixpunktsatz in Funktionalraümen,” Studia Mathematica, vol. 2, no. 1, pp. 171–180, 1930. View at: Publisher Site | Google Scholar

Copyright © 2018 B. Dorociaková et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.